Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 315, NWS St. Louis, MO

June 3, 2006Fayette County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 3, 2006, 4:42 PM CDT for Fayette County, Illinois. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2006, 4:42 PM CDT (21:42 UTC)
Expired
Jun 3, 2006, 5:30 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Fayette County, IL

The radar

The Lincoln radar (KILX), 107 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 5:20 PM CDTHAIL 0.75St. Elmo, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 032143
SVRLSX
ILC051-032230-
/O.NEW.KLSX.SV.W.0315.060603T2142Z-060603T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT SAT JUN 3 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 530 PM CDT

* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES NORTHWEST OF WRIGHTS CORNER...OR ABOUT 14 MILES SOUTHWEST OF
  SHELBYVILLE...AND MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WRIGHTS CORNER...
  ST. ELMO...
  BROWNSTOWN...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. 
ADDITIONALLY...THIS STORM HAS A HISTORY OF PRODUCING PENNY TO NICKEL 
SIZED HAIL.  TAKE SHELTER IMMEDIATELY

IF YOU ARE IN A MOBILE HOME...YOU SHOULD TAKE SHELTER IN A NEARBY
STURDY BUILDING.

LAT...LON 3942 8896 3936 8918 3893 8902 3902 8872

$$

CARNEY
1 follow-up statement
000 
WWUS53 KLSX 032205
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
504 PM CDT SAT JUN 3 2006

ILC051-032230-
/O.CON.KLSX.SV.W.0315.000000T0000Z-060603T2230Z/
FAYETTE IL-
504 PM CDT SAT JUN 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN FAYETTE COUNTY...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER WRIGHTS CORNER...
MOVING SOUTHEAST AT 30 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
AVENA...BROWNSTOWN AND ST. ELMO.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

HAIL UP TO NICKEL SIZE WAS REPORTED  WITH THIS SEVERE THUNDERSTORM. 
IF YOU ARE IN THE PATH OF THIS IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 3921 8883 3922 8904 3895 8897 3901 8881

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:12 PM CDT, 30 minutes earlier.

Area forecast discussion, Jun 3, 4:12 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT SAT JUN 3 2006

.DISCUSSION...
FORECAST CONTINUES TO BE DIFFICULT TO PIN DOWN AS NORTHWEST FLOW
ALOFT HAS DEVELOPED...WITH A 5900+ METER RIDGE OVER THE SOUTHWEST
CONUS AND 6400 METER CUTOFF LOW SPINNING OVER UPSTATE NEW YORK.
TRANSITION ZONE BETWEEN THESE TWO SYSTEMS IS STILL FORECAST TO HANG
OVER THE CWFA THROUGH MOST OF THE NEXT 7 DAYS.  AS MENTIONED IN
PREVIOUS DISCUSSIONS...ANY LONGITUDINAL SHIFT IN THIS PATTERN WILL
MAKE MY TEMPERATURE FORECAST HORRIBLY WRONG OVER THE NEXT WEEK.
STILL THINK THAT LACK OF CONFIDENCE AND POTENTIAL FOR SUBTLE SHIFTS
IN THE PATTERN NECESSITATES A CONSERVATIVE APPROACH.  HAVE STUCK
CLOSE TO MOS GUIDANCE--WHICH IS REMAINS PRETTY CLOSE
CLIMATOLOGY--THROUGH THE PERIOD.

PRECIPITATION CHANCES ARE ALSO DIFFICULT TO PIN DOWN WITH THE AREA
STUCK IN THIS NORTHWEST FLOW PATTERN.  COMPLICATING THINGS IS THE
WEAK LOW LEVEL JET WHICH NEVER SEEMS TO STRAY TOO FAR FROM WESTERN
OR CENTRAL MISSOURI.  THIS SHOULD ALLOW FOR NIGHT TIME CONVECTION TO
DEVELOP OVER THE PLAINS OR WESTERN MISSOURI INTO SOUTHERN IOWA AND
THEN ROLL SOUTHWARD IN THE NORTHWEST FLOW.  LEFT OVER BOUNDARIES
FROM NIGHT TIME CONVECTION COULD BE FOCI FOR DAYTIME CONVECTION.
WOULD THINK THERES AT LEAST A SLIGHT CHANCE FOR PRECIPITATION JUST
ABOUT EVERY PERIOD FOR THE WHOLE WEEK UNTIL WE BREAK THIS PATTERN.
IT LOOKS LIKE THE HIGHEST THREAT FOR PRECIPITATION WILL BE ON MONDAY
NIGHT AND TUESDAY ACROSS THE CWFA.  LOW LEVEL JET DRIVEN
PRECIPITATION IS FORECAST BY THE NAM TO DEVELOP OVER IOWA DURING THE
EVENING MONDAY NIGHT AND ROLL SOUTH INTO MISSOURI BY TUESDAY
MORNING.  DUE TO THE AFORE-MENTIONED UNCERTAINTIES ASSOCIATED WITH
THIS PATTERN HAVE NOT GONE HIGHER THAN CHANCE POPS FOR THIS
POTENTIAL SYSTEM ON MONDAY NIGHT AND TUESDAY.

CARNEY
&&

.AVIATION...
FOR THE 18Z TAFS...A WK SFC FRONT CURRENTLY EXTENDS FROM SRN IA
INTO A SFC LOW IN CNTRL IL THEN INTO SE INDIANA. THE AIRMASS IS
DESTABILIZING INVOF OF THE BNDRY WITH CONTINUED HEATING...WITH
CAPES ATTM AOA 1000 J/KG. ANTICIPATING THAT WE WILL BEGIN TO SEE A
CU FIELD DVLP BY EARLY AFTERNOON WITH SCT TSRA DVLPG ALG THE BNDRY BY
MID AFTERNOON. QUESTION FOR THIS AVIATION FCST IS THE WESTWARD
EXTENT OF THE CONVECTION AS THE MODEL GUIDANCE ALL SUGGESTS THIS
FRONT WILL SHIFT TOWARDS THE MS RIVER BY 00Z. GIVEN THE LOW
OVERALL COVERAGE OF STORMS AND THEREFORE THE UNCERTAINTY OF TSRA
IMPACTING THE TAF SITES SPANNING THE MS RIVER...HAVE OPTED ATTM TO
JUST INCLUDE CB VERBAGE IN THE CLOUD GROUP FROM MID AFTERNOON INTO
THE EARLY EVENING. THIS FRONT SHOULD CONT TO MOVE WESTWARD TNGT.
THERE IS SOME SUGGESTION THAT LATER TNGT THERE CUD A CHANCE OF
SHRA ASSOCD WITH LOW-MID LEVEL WAA. THERE IS EVEN MORE UNCERTAINTY
THAT THIS WILL ACTUALLY PAN OUT AND AS SUCH HAVE JUST INCLUDED
SOME MID CLDS IN THE FCST.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 3, 3:30 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT SAT JUN 3 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
330 PM CDT SAT JUN 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS THE ENTIRE
AREA. A FEW OF THE STORMS MAY BE SEVERE THIS EVENING ALONG AND EAST
OF THE MISSISSIPPI RIVER. THE PRIMARY THREAT WITH ANY SEVERE STORMS
IS LARGE HAIL UP TO ONE AND ONE-HALF INCHES IN DIAMETER AND DAMAGING
WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY...MAINLY ALONG
AND WEST OF THE MISSISSIPPI RIVER. NO SEVERE WEATHER IS EXPECTED
AT THIS TIME.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA FROM
MONDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ALONG AND EAST OF THE MISSISSIPPI
RIVER THIS EVENING.

GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 5:32 PM CDTSevere Thunderstorm WarningLSXFayette13 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.